While statistics are important in patient safety, it is stories that get people’s attention. Perhaps the most dramatic story I ever heard was from a nurse involved in an incident where a child was given Bicillin intravascularly, causing a death. That nurse’s world was turned upside down by that event. The irony is that our system failed her. Our system put her and many other nurses and doctors and patients in a position where a substance could be inadvertently given via the wrong catheter/route.
It has been over a year since Joint Commission issued a Sentinel Event Alert about catheter misconnections and administering substances via routes they were not intended to be administered. Recently, the issue has received considerable attention again.
Last month, the Wisconsin State Journal had a multipart series on medical errors and incidents and focused especially on cases of catheter misconnections or administering substances via the wrong route. That followed a fatal case last year in which a nurse had criminal charges filed after giving a drug intended for epidural anesthesia intravascularly. And there are previous similar cases where criminal charges were filed against nurses in cases where the system made them vulnerable to be at the “sharp” end of an unfortunate incident.
The Joint Commission’s Sentinel Event Database had nine cases at the time it issued its Sentinel Event Alert in April 2006. But the problem of catheter misconnections and wrong route drug/fluid administration is much more common. The US Pharmacopoeia reporting system (a voluntary reporting system) has over 1200 reports of cases in the past nine years in which a substance intended for one catheter was inadvertently administered into another catheter. The cases involve almost any catheter you can think of (substances intended for feeding tubes being given intravenously or via dialysis catheter, intravenous medications being given intrathecally, hypertonic intravenous contrast agents being given intrathecally for myelography, bladder irrigation solutions being given intravenously, intramuscular medications like Bicillin being given intravascularly, IV fluid being injected into a tracheostomy cuff, blood pressure cuffs being hooked up to IV lines, and many more examples).
ISMP/FDA Medication Safety Alerts have been issued at least as early as 2001, some of which include video presentations .
One of the salient problems, of course, is that the design of the systems allows 2 things to be connected that were never intended to be connected. The most successful safety interventions in any industry are forcing functions, that is designs that force someone to do something or not to do something. This particular issue is one that should be amenable to use of such forcing function solutions.
A major problem is use of the luer connections in the various types of tubing, catheters, or syringes. Good design would prevent a feeding tube or syringe with feeding solution from being physically connected to an IV catheter. Many facilities have moved away from purchasing any feeding systems that utilize luer connections. One of the biggest barriers has been getting the device manufacturing industry to come up with standards for connections on the various devices.
European healthcare organizations seem to be a little farther along in addressing the issues. In fact, the National Patient Safety Agency in the UK just issued a Patient Safety Alert on March 28, 2007 on “Promoting safer measurement and administration of liquid medicines via oral and other enteral routes” . This addresses design of equipment and labeling of tubes and syringes.
But there are multiple other contributing factors noted by both Joint Commission and ISMP. One of the biggest problems is that the various catheters and tubes may be in close proximity to each other, without clearcut labeling or other identification. Color coding of various lines/devices has been suggested but without a standard across facilities use of color coding could lead to unintended consequences. When color coding is not feasible, it may be possible to flag high risk medications by other means, such as wrapping them in foil. It is imperative that one always trace a tube or catheter or line from the patient to the point of origin before connecting any new device, line, infusion or other substance. This should always be done in proper lighting (many times a caregiver does not want to wake a sleeping patient so makes the connection in a dimly lit room).
The issue needs prominent attention in education and training sessions and should be part of annual competency inservices/evaluations. Including “lines and connections” may be an important part of change of shift communications or other handoffs. Importantly, facilities should make monitoring of these systems a priority. It would be a good process to add to your “patient safety walk rounds” and is an excellent process to conduct FMEA (failure mode and effects analysis) around.
Keep your eyes and ears open. We will likely see and hear more about this issue over the next year.